Alert archive / Mississippi / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, MS

July 4, 2018Forrest County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 4, 2018, 7:21 PM CDT for Forrest County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 7:21 PM CDT (00:21 UTC)
Expired
Jul 4, 2018, 8:00 PM CDT
In force
39 min
Issued by
NWS Jackson, MS

County Forrest County, MS

The radar

The Mobile radar (KMOB), 109 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1743 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

957 
WWUS84 KJAN 050021
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
721 PM CDT WED JUL 4 2018
 
MSZ073-074-050100-
Lamar MS-Forrest MS-
721 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FORREST AND SOUTHEASTERN
LAMAR COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Meteorologists were tracking a strong thunderstorm
near Rock Hill, or 14 miles south of Hattiesburg, moving west at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rock Hill around 740 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3101 8941 3122 8940 3119 8916 3105 8914
      3102 8915
TIME...MOT...LOC 0021Z 089DEG 12KT 3110 8925 

$$

17

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 4, 3:21 PM CDT, 4 hours earlier.

Area forecast discussion, Jul 4, 3:21 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Jackson MS
321 PM CDT Wed Jul 4 2018

.DISCUSSION...

Through tomorrow afternoon:

Scattered to numerous showers and thunderstorms have developed in
the last few hours along an axis running generally from north to
south through the heart of the region. Moisture convergence and
advection in a weakly capped environment containing surface-based
CAPE values ranging from 2500 to 3500 j/kg has largely been the
triggering mechanism with low to mid layer easterly shear of 15 to
25 knots weakly organizing westerly-moving thunderstorm clusters.
Expect this trend to continue through the remainder of the
afternoon as thunderstorms increase from the east in western
zones and eventual increase from out of AL into eastern MS. Not
everybody will get wet but there should be enough activity around
the region through early evening to let a majority of people
outdoors at least hear some rumbles. As mentioned this morning,
the working CAPE values peaking over 3000 j/kg, in tandem with the
low to mid layer wind shear, will induce some strong storms with
gusty winds and a severe storm cannot be ruled out through early
this evening. Coverage of severe storm potential looks too low to
include in the HWO or graphics.

During the evening we anticipate the best storm coverage to shift
toward southern zones (along and south of the Highway 84 corridor)
around and shortly after sunset, although isolated storms will
still remain possible elsewhere at least until mid evening.
Generally expecting all activity to have dissipated before
midnight but an exception could be around far southeastern MS as
incoming energy from another upstream easterly disturbance could
provide some synoptic help to linger showers/storms there longer.

Tomorrow, the previously-mentioned easterly tropospheric
disturbance will move to our south along and coast, in similar
fashion to a few days ago. The best synoptic lift and moisture
convergence with system should remain to our south and southwest
tomorrow, but we still expect scattered to numerous showers and
thunderstorms to take shape in the midday to afternoon hours over
southwestern zones. Elsewhere, midday to afternoon showers and
storms should generally range from 20 to 40 percent coverage as
drier mid level air working around the backside of the easterly
waves should prove not the most favorable for lots of convection.
Expect temperatures generally ranging from the low to mid 90s
again, although some spots in southwestern zones might have a hard
time reaching 90 degrees due to mentioned clouds/precip. We will
continue a mention of a LIMITED dangerous heat threat in the
HWO/graphics in basically northwestern zones where the combination
of midday to afternoon temperatures and humidity could deliver
heat index values briefly peaking near 105 degrees. /BB/

Thursday night through next week:

With the large mid-level ridge dominating the weather over much of
the interior US, hot conditions continue for a large chunk of the
population. A cold front originating from the mid-level trough over
eastern Canada will drop through the Ohio Valley on Friday and bring
rain and then drier conditions to those behind the front. As this
front drops down close to our CWA though, the energy from the front
will begin to wane as it battles the strong ridge just to our west.
This system will bring increased rain chances on Friday, and even
more so into the weekend, as the front slips slowly south through
the CWA and gets hung up along and sticks around the Gulf Coast
through early next week.

Looking at severe storm parameters, the best chance for severe
storms at this time looks to be on Friday when the storms fire along
the front and move south into our CWA in the evening. Hindering them
will be the lack of heating as they move in after 00Z along with
weak lapse rates. On Saturday and Sunday, PWs will increase to above
2 inches throughout the region and with so much moisture available,
storms are likely to be pretty efficient rainfall producers. Flow
will be somewhat weak and localized heavy rainfall will be possible.
Being in the middle of summer though, soils can take a pretty good
dumping of rainfall in a short time before they start to flood so
this should not be a big concern. Of course, with the increase in
rain chances this weekend comes a slight decrease in day time high
temperatures as well. Highs in the upper 80s will be common this
weekend and early next week.

The ridge shifts eastward next week and by Tuesday will be centered
over the upper Mississippi Valley. And with increased heights, come
increased temperatures and decreased pops. The major global models
differ in this time frame in that the Euro shows the stalled front
sticking around through much of the week while the GFS dissipates it
early next week as the ridge builds overhead. Either way, the heat
will increase and highs will likely be back to near normal (in the
lower 90s). /10/

&&

.AVIATION...
18Z TAF discussion:

Isolated to scattered thunderstorms will be developing around the
region this afternoon and lasting through early evening, before
gradually diminishing before midnight. The best chance of impact
will be around PIB/HBG between 4 and 7 pm, although all TAF sites
will have some chance of being impacted after 2 pm (possibly
slightly earlier at GWO). Any direct impact to a site will bring
the potential of brief IFR flight cats, gusty winds of 25+ kts,
and occasional to frequent lightning. Away from storms anticipate
east/southeast winds of 5 to 15 mph and scattered cumulus clouds
with bases between 4 and 6 kft. Late tonight, there will be some
chance for patchy low clouds and fog, especially around where
heavy downpours manage to fall today. Tomorrow, anticipate more
scattered mainly afternoon showers and thunderstorms with the best
coverage south of I-20. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  92  72  92 /  17  23  12  49
Meridian      73  92  72  92 /  15  19   8  49
Vicksburg     73  94  73  93 /  15  34  21  28
Hattiesburg   73  91  71  91 /  26  37  36  46
Natchez       73  91  72  91 /  34  56  28  33
Greenville    74  94  74  92 /  14  31  26  38
Greenwood     74  93  74  91 /  16  26  27  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

10/BB
Hazardous weather outlook, Jul 4, 3:25 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
325 PM CDT Wed Jul 4 2018

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>031-034>036-
040-041-052030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Washington-Humphreys-
Holmes-Issaquena-Sharkey-
325 PM CDT Wed Jul 4 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Thursday

EXCESSIVE HEAT
THREAT...Limited
TIMING...This afternoon and again Thursday

Temperatures rising into the mid 90s will combine with high
humidity to bring heat indices around 105 degrees in some
locations through the remainder of this afternoon and again in
the same areas during the midday through afternoon hours
tomorrow. Those with outdoor plans should drink plenty of water
and seek shade, whenever possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ024-026-MSZ032-033-037>039-042>066-072>074-052030-
Catahoula-Concordia-Choctaw-Oktibbeha-Attala-Winston-Noxubee-
Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
325 PM CDT Wed Jul 4 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

50

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 4, 6:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
652 PM CDT WED JUL 4 2018

MSZ065-066-073-074-050015-
Jones MS-Covington MS-Lamar MS-Forrest MS-
652 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FORREST...SOUTHEASTERN
COVINGTON...NORTHEASTERN LAMAR AND SOUTHWESTERN JONES COUNTIES UNTIL
715 PM CDT...

At 652 PM CDT, Meteorologists were tracking a strong thunderstorm
over Eastabuchie, or near Petal, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  West Hattiesburg, Rawls Springs and Sanford around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3149 8919 3131 8919 3129 8947 3151 8948
TIME...MOT...LOC 2352Z 089DEG 12KT 3141 8929

17
Special weather statement, Jul 4, 6:54 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
654 PM CDT WED JUL 4 2018

LAZ008-009-015-016-050030-
Madison LA-Richland LA-East Carroll LA-West Carroll LA-
654 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EAST CARROLL...
NORTHWESTERN MADISON...NORTHEASTERN RICHLAND AND SOUTHWESTERN WEST
CARROLL PARISHES UNTIL 730 PM CDT...

At 654 PM CDT, Meteorologists were tracking a strong thunderstorm
over Warden, or 13 miles east of Rayville, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Holly Ridge around 715 PM CDT.

Other locations impacted by this storm include Epps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3264 9120 3240 9121 3241 9164 3265 9164
TIME...MOT...LOC 2354Z 089DEG 12KT 3252 9154

17
Special weather statement, Jul 4, 6:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
659 PM CDT WED JUL 4 2018

MSZ061-062-050030-
Lincoln MS-Franklin MS-
659 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LINCOLN AND EAST
CENTRAL FRANKLIN COUNTIES UNTIL 730 PM CDT...

At 659 PM CDT, Meteorologists were tracking a strong thunderstorm
over West Lincoln, or 9 miles southwest of Brookhaven, moving west at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Center Point around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3154 9048 3143 9048 3138 9067 3160 9066
TIME...MOT...LOC 2359Z 089DEG 12KT 3149 9057

17
Special weather statement, Jul 4, 7:17 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
717 PM CDT WED JUL 4 2018

MSZ065-066-073-074-050045-
Jones MS-Covington MS-Lamar MS-Forrest MS-
717 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FORREST...
SOUTHEASTERN COVINGTON...NORTHEASTERN LAMAR AND SOUTHWESTERN JONES
COUNTIES UNTIL 745 PM CDT...

At 717 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sanford, or 9 miles north of West Hattiesburg, moving west at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Forrest...southeastern Covington...northeastern Lamar and
southwestern Jones Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 8928 3128 8924 3127 8951 3155 8952
TIME...MOT...LOC 0017Z 089DEG 12KT 3145 8942

17
Special weather statement, Jul 4, 7:19 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
719 PM CDT WED JUL 4 2018

MSZ026-027-050045-
Carroll MS-Grenada MS-
719 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL AND
SOUTHWESTERN GRENADA COUNTIES UNTIL 745 PM CDT...

At 719 PM CDT, Meteorologists were tracking a strong thunderstorm
over Leflore, or 13 miles northeast of Greenwood, moving west at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Avalon around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3377 8996 3360 8996 3358 9010 3360 9010
      3361 9012 3362 9011 3364 9011 3365 9010
      3367 9012 3368 9014 3378 9013
TIME...MOT...LOC 0019Z 089DEG 12KT 3367 9004

17
Special weather statement, Jul 4, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
721 PM CDT WED JUL 4 2018

MSZ073-074-050100-
Lamar MS-Forrest MS-
721 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FORREST AND SOUTHEASTERN
LAMAR COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Meteorologists were tracking a strong thunderstorm
near Rock Hill, or 14 miles south of Hattiesburg, moving west at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rock Hill around 740 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3101 8941 3122 8940 3119 8916 3105 8914
      3102 8915
TIME...MOT...LOC 0021Z 089DEG 12KT 3110 8925

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:17 PM CDTSpecial Weather StatementJANLamar28 min
Jul 4, 7:19 PM CDTSpecial Weather StatementJANGrenada26 min
Jul 4, 7:31 PM CDTSevere Thunderstorm WarningJANForrest, Lamar44 min
Jul 4, 7:57 PM CDTSevere Thunderstorm WarningJANLamar19 min
Jul 4, 8:13 PM CDTSpecial Weather StatementJANSunflower32 min
Jul 4, 8:42 PM CDTSpecial Weather StatementJANSunflower33 min
Jul 4, 8:56 PM CDTSpecial Weather StatementJANHinds34 min

Nearby

Special Weather Statements in Mississippi, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.